Beware Statin side effects may be masking more serious conditions

Some 15 or more years ago, after moving house, new GP decided that because of family history, (father died age 51 & brother at 42 both from heart attacks ) I should take statins. No forums etc then so I did as I was told. Felt dizzy etc within days, I felt faint after a bath & fell, result? Total prolapse of 3 lower discs, a particle of one went into my spinal column & it was too risky for operation. Years of back & sciatic pain. Also had all the side effects that I now know to be statins.

Fast forward 10 years. On 40mg of Aorvastatin, plus other meds as I have a "sponge kidney" ( exactly what it says on the tin!)

Continually going to my GP as I was finding it increasingly difficult to walk because of bad aches in my legs and not able to feel my toes.

To cut a long story short I was told it was

A) age,huh! I was only 60.

B) my back pain - no it was a different pain

C) probably the statins but I had to keep taking them.

His answer was to keep dolling out different painkillers.

In desperation after 3 years of this I insisted on a second opinion.

I had such advanced PAD I was in hospital within two weeks having a Bi Femoral Aorta Bypass.

My GP merely said " well we're all human & mistakes can be made, thanks a bunch for that.

Post op I stopped taking statins cold turkey for a few months merely as an experiment & still not knowing all the side effects. When I started taking them again I thought the op had failed as all the muscle & leg aches returned.

Very worried I googled statins. YES the side effects relating to leg muscle aches were very similar to PAD.

I no longer take them at all, although have never told GP. All the other associated side effects have long since stopped as well.

Just please be careful anyone with an underlying heart/cholesterol problem who is taking statins, listen to your body, and read all the excellent advice given in these forums.

Pester your GP if you think anything else is wrong.

Take care everyone.

Last edited by

12 Replies

  • Thanks Bigleg for your kind words, I am very much a "glass half full" person & rarely feel sorry for myself over my health problems.

    It has, however, taught me to question every medics advice tho & I'm never afraid to do so nowadays.

    My now x GP made yet another of his "human errors",concerning my kidney ,18 months ago. Happily this resulted in my brilliant renal consultant writing to the surgery reprimanding them on handing out drugs to me without first consulting both my medical history , and confirming with the renal department. What a result!

    Anything that could be remotely linked to kidneys or heart & my car is on it's way to the hospital - yes it knows the way!

    I will go to Dr Kendrick's site, thanks for that info and take care

  • I think your comment about not taking them but not telling your GP is pretty sad as well as your story.

  • Yes, I meant that some people feel they are "bullied" or "persuaded" to take statins and their informed opinion is disregarded in the great scheme of things. I have read of people picking up their prescriptions and then throwing it away because they don't want their doctor knowing. I thought it was 2014 not 1984.

  • I think lots of people do this just to keep "them" off your back?

  • I was prescribed Statins but it was a couple of months before I plucked up courage to take the first one.Infact I broke it in half then took the second half next evening.I had read up on it when the dr said for me to try it.After a couple of months I was getting so breathless more than normal,dizzy from time I got up out of bed,it was awful.Legs felt like heavy weights on them.So 2 weeks ago I thought thats it I can't take anymore.Told my dr why I stopped it an she said it doesnt suit everyone.I can go on another brand but she said it was up to me or I can try her Low Fat Diet Sheet.

  • Good luck with whatever you choose. Be careful to check that the 'low fat' food is not loaded with sugar!

  • Maggie after suffering side effects myself I would definitely recommend you try the diet. I know a lot of people that have controlled their cholesterol with diet and exercise....good luck

  • Julie, in cases where high cholesterol levels are caused by eating foods high in saturated fats plus high sugar levels and leading a sedentary lifestyle then it is advisable to do as you say. For people with the inherited condition FH (Familial Hypercholesterolaemia) this is not possible for the faulty gene they inherit will cause their cholesterol levels to elevate from the day they are conceived and intervention of some sort is necessary to prolong their lives. Like feduplady, my father and four of his five siblings (all fit, lean, healthy men) died between age 42 and 56 of heart attack or stroke. Until the menopause, I used Kyolic garlic tablets (which I highly recommend as they worked very well for me - though, over the years I had to gradually increase the dose - with no side effects) and then had to embark on statins. What works for one does not necessarily work for all.

  • Hello there, and welcome. You have certainly been through the mill! It is good that now you can see yourself almost back on track and feeling better. As a statin sceptic with a husband taking statins (albeit with reservations) I know that your decision to go against your GP's advice wasn't easy. I am the same age as you and am lucky that I only have a slight problem with arthritis but I wish you well and keep in touch and let us know how things are gong.

  • Can I just ask everyone who has suffered statin side effects to please go to MHRA website and fill in a yellow card.

    This informs the governments drug control and if everyone who suffered did this I'm sure they'd take statins more seriously.

    Well hopefully :-)

  • Hi feduplady, what an awful time you have had. However, look on the plus side - you are now so well informed and able to make a decision on your own (better) health. I have done the same, and although I can't see into the future all I know is I'm feeling better now, so I can live with any consequences. My statins went back to the chemist to dispose of and good riddance!

  • Hi feduplady - I can sympathise - I have had lots of side effects from these horrible drugs - but I hasten to add not anything like your thank goodness

    I decided to take an informed choice NOT to take them after being on them for 5 years and all the aches pains and all the discomfort that's comes with them

    It maybe of interest to you I read an article on the Wall Street journal about the large profits made by phizer in the order of millions of $ dollars and big incentive that are offered to gp's for prescribing these drugs- as not only do the profit on the statins make big money but also the profits on the medication prescribed for the side effects and illness caused by these dreadful drugs

    As a matter of interest statins are of no real benefit to women over 65 - however it can bring on heart failure as a bad side effect in women of this age- this information is hidden of course - and again there is are profits on the medication required

    So all these facts are camouflaged in order to promote the prescribing of these drugs for financial gain of pharmaceutical companies - medical profession primarily GP practices receiving incentives for prescribing and trialling medications

    The media recently again have been promoting this new wonder statin and that everyone in the nation over 50 should be on this new statin as a life saver ---Well well now who's making the £ millions on this - again I have madeam informed choice of not taking these spiteful drugs as a 67 year old lady who has felt the wrath of this medication - I prefer to be Abke to walk up and down stairs Nd get in and out of bed without extreme stiffness and pain - that's without he forgetful and feeling awful most of the time - 3 months off them I'm back to normalish hahah!!! If I can call my self normal if I may suggest why don't you do far more research on them and research this site more that's where I found Most of my info

    Take pom juice -pomegranate 10 mil day - eat lots oats - take mixed nuts and eat almond flakes on my breakfast - mix honey and cinnamon power to mKe. Spread for toast

    I hope this helps you feduplady - best wishes form me who was fed up and very scared a few months ago

You may also like...